Advertisement

'Emotional Blunting' May Be A Symptom When Taking Antidepressants

‘Emotional blunting’ – the feeling of emotional dullness – may be a symptom of taking antidepressants, according to a new study led by Professor Barbara Sahakian of the University of Cambridge, which examined the drug and its potential side effects.

In the study, 66 volunteers were either given the SSRI drug (Escitalopram) or a placebo, for a minimum of 21 days before doing a set of cognitive tests. The study found that the volunteers became less responsive to both positive and negative feedback following just three weeks of being on the drug, although their cognitive ability was not impaired.

Sahakian told BBC’s Today that even though there was only a small number of individuals in this study, the results still impactful as it involved healthy individuals without any history of depression:

“Sometimes it’s difficult to tell with the blunting effect because obviously depression itself can have effects on how people feel about responding to pleasurable activities, and so forth. But this was very clear because they were healthy people and they still experienced this emotional blunting.”

According to the NHS, over 8.3 million patients in England received antidepressant drugs in 2021-22. Of those, SSRIs are the most used and effective – but not for all patients, as one study suggests that up to 40-60% of people using SSRIs experienced this ‘emotional blunting’ or the feeling of no longer finding things pleasurable.

As Professor Sahakian pointed out, although “there is no doubt that antidepressants are beneficial”, this specific information about emotional blunting is incredibly important for patients suffering from depression to know and be aware of. Not only can it inform which drug is best for them, but if they do go on an SSRI, they can prepare for this side effect. Otherwise, she says, the emotional blunting can cause some people to stop taking the drug too soon, before it can fully help them.

She explains that the emotional blunting is something one might have to ‘get through’ as the SSRIs need at least 21 days to develop ‘synaptic density’ to help you ‘learn and relearn that things are positive’.

Related...